Indiana, 2003

Tornado and Hail in Indiana, May 10, 2003

May 10, 2003 · NWS IND · 22 events in 15 counties and zones

A few supercells moved across Central Indiana during the late morning and early afternoon of May 10. A weak F0 tornado touched down near Cloverdale dropping a tree on a car and a house.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A few supercells moved across Central Indiana during the late morning and early afternoon of May 10. A weak F0 tornado touched down near Cloverdale dropping a tree on a car and a house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 10, 2:30 AM EST, 7 hours 22 minutes earlier.

Area forecast discussion, May 10, 2:30 AM EST, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 AM EST SAT MAY 10 2003

SVR POTENTIAL AGAIN A CONCERN TODAY AND TNGT AS STG CD FNT IS FINALLY
POISED TO SWEEP THROUGH THE MSP AND OH VLYS.

KIND-88D PIX WERE SHOWING CLASSIC SUPERCELL MOVING ACRS OUR FAR SRN
FA EARLY THIS AM WITH BASEBALL SIZE HAIL REPORTED ACRS MARTIN COUNTY.
OTHER STG STORMS WERE MOVING INTO OUR NWRN COUNTIES ATTM. LATEST SFC
ANLYS HAD AN OCCLUDED FNT FM LK MI TO THE NRN PLAINS WITH A WARM FNT
EXTENDING FM THE TRIPLE PT SE ACRS XTRM NERN INDIANA AND INTO NRN WV
AND A CD FNT FM SRN LK MI THROUGH NCNTRL MO AND INTO NRN OK.
FINALLY...DRY LINE EXTENDED FM A WV ALONG THE FNT ACRS NRN OK TO
WCNTRL TX. UPR FLOW FEATURED FAST SW FLOW ACRS THE FA WITH AN
SEPARATE UPR LOWS ACRS NRN MN AND NWRN CO.

MODELS AGREE ON LIFTING ERN OK S/W NE INTO SWRN PARTS OF THE FA BY
12Z THIS MRNG AND INTO IWXS AREA BY 18Z. MEANWHILE...S/W ROUNDING
THE BASE OF THE CO UPR LOW TO MOVE INTO THE SRN PLAINS THIS DEEPENING
THE SFC LOW THERE. SHARP UPR TROF THEN PUSHES THE CD FNT ACRS THE FA
OVRNGT TNGT. PREFER SLOWER ETA AS SUPPORTED BY UKMET AND CANADIAN PER
THE PMDHMD. FA IN MODERATE RISK TODAY. BELIEVE THE ACTIVITY SHOULD BE
WEAKENING THIS MRNG PER MODEL INSTABILITY PROGS AND ATMS SHOULD
RELOAD INVOF THE DEEPENING SFC LOW IN THE KC AREA THIS AFTERNOON.
MODELS SHOW CAPES TO 1500 J/KG TNGT AS FNT APROACHES COMBINED WITH
ELONGATED AND STG UVM FIELD AND STG 40-50 KT SHEAR WITH SOME VEERING.
AGREE WITH SPC MOD RISK WITH WIND DAMAGE EXPECTED TO BE THE MAIN
THREAT BUT HAIL AND SHORT-LIVED TORNADOES ALSO PSBL. LATEST 3 HR FFG
VALUES ARE VERY LOW LESS THAN AN INCH IN PLACES AND PRECIP H20 VALUES
GREATER THAN 1.5 INCHES. SO...WL ISSUE FLOOD WATCH FOR TODAY AND
TNGT. BIG CHANGE FINALLY COMES IN THE WAKE OF THE DEPARTING CD FNT
WITH MUCH COOLER TEMPS. SUNDAY SHOULD ALSO BE RATHER BREEZY WITH STG
GRADIENT AS SFC LOW LIFTS NE INTO ONT BY SUN NGT. CU DEVELOPMENT
PROGS INDICATING LOTS OF CU AROUND ON SUNDAY AND MODELS BRING
WRAPAROUND AND SMALL RW CHC TO NRN ZONES SUN NGT. THUS...WL KEEP
SMALL POPS GOING N.

MOS REMARKABLY CLOSE AND APPEARS TO HANDLE THE CHANGE IN AIRMASSES
QUITE WELL.

.IND...FLOOD WATCH TODAY AND TNGT.

KOCH
Hazardous weather outlook, May 10, 5:18 AM EST, 4 hours 34 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
518 AM EST SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
INDIANA TODAY AND TONIGHT. THE BEST CHANCE WILL BE LATE TONIGHT AS A
SQUALL LINE IS EXPECTED TO MOVE THROUGH. DAMAGING WINDS AND LARGE
HAIL WILL BE THE MAIN SEVERE THREAT...BUT ISOLATED SHORT-LIVED
TORNADOES CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED TODAY. THERE IS A BETTER CHANCE THEY WILL BE
NEEDED TONIGHT...HOWEVER.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

KOCH

In the hours before

Local storm report, May 10, 4:06 AM EST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0406 AM EST SAT MAY 10 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1159 PM    WASHINGTON                IN   1.75 IN HAIL
05/09/03   DAVIESS

KOCH

The radar

The Indianapolis radar (KIND), 96 km away, was scanning. The volume nearest the first event began at 14:49 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 8 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Vermillion

When
May 10, 9:52 AM EST
Where
Vermillion County, Clinton
Measured
60 kt (69 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.667, -87.400

Hail, Parke

When
May 10, 10:00 AM EST
Where
Parke County, Marshall
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.850, -87.183

Hail, Putnam

When
May 10, 10:05 AM EST
Where
Putnam County, Greencastle
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.650, -86.867

Hail, Putnam

When
May 10, 10:14 AM EST
Where
Putnam County, Greencastle
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.650, -86.867

Hail, Montgomery

When
May 10, 10:44 AM EST
Where
Montgomery County, Crawfordsville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.033, -86.900

Hail, Putnam

When
May 10, 10:44 AM EST
Where
Putnam County, 8 mi NW of Bainbridge
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.850, -86.917

Tornado, Putnam

When
May 10, 10:51 AM EST to 10:53 AM EST
Where
Putnam County, 1 mi N of Cloverdale
Rating
F0
Path length
0.5 mi
Path width
50 yd
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.533, -86.800

Thunderstorm Wind, Vigo

When
May 10, 10:55 AM EST to 11:01 AM EST
Where
Vigo County, 7 mi SSW of Terre Haute
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.367, -87.450

Hail, Morgan

When
May 10, 11:02 AM EST
Where
Morgan County, Little Pt
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.567, -86.633

Thunderstorm Wind, Boone

When
May 10, 11:05 AM EST
Where
Boone County, 8 mi SW of Lebanon
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.967, -86.567

Thunderstorm Wind, Vigo

When
May 10, 11:10 AM EST
Where
Vigo County, Riley
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.383, -87.300

Thunderstorm Wind, Hendricks

When
May 10, 11:10 AM EST
Where
Hendricks County, 5 mi NW of Danville
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.817, -86.600

Thunderstorm Wind, Clay

When
May 10, 11:21 AM EST
Where
Clay County, Harmony
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.533, -87.067

Hail, Henry

When
May 10, 11:30 AM EST
Where
Henry County, Straughn
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.817, -85.300

Hail, Putnam

When
May 10, 11:35 AM EST
Where
Putnam County, 1 mi S of Greencastle
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.633, -86.867

Thunderstorm Wind, Morgan

When
May 10, 12:25 PM EST
Where
Morgan County, Brooklyn
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.533, -86.367

Thunderstorm Wind, Hancock

When
May 10, 12:47 PM EST to 12:55 PM EST
Where
Hancock County, 4 mi SE of Greenfield
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.750, -85.733

Thunderstorm Wind, Johnson

When
May 10, 1:00 PM EST
Where
Johnson County, 4 mi W of New Whiteland
Measured
60 kt (69 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.550, -86.183

Thunderstorm Wind, Rush

When
May 10, 1:03 PM EST
Where
Rush County, Carthage
Measured
60 kt (69 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.733, -85.567

Thunderstorm Wind, Shelby

When
May 10, 1:25 PM EST
Where
Shelby County, 2 mi SSE of Morristown
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.633, -85.683

Thunderstorm Wind, Montgomery

When
May 10, 1:25 PM EST
Where
Montgomery County, 8 mi S of Crawfordsville
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.917, -86.900

Thunderstorm Wind, Decatur

When
May 10, 2:00 PM EST
Where
Decatur County, Letts
Measured
60 kt (69 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.233, -85.567

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyThe tornado archive for Indiana, 2003Warnings in Indiana, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353868, 5354156, 5354157, 5354158, 5354214, 5354215, 5354231, 5354216, 5354225, 5354226, 5354217, 5354227, 5354218, 5354219, 5354220, 5354228, 5354221, 5354229, 5354222, 5354223, 5354224, 5354230.